mitomycins/adverse effects; mitomycin; extravasation of diagnostic and therapeutic materials; vesicant; antineoplastic agents; necrosis; soft tissue injuries; chemotherapy
Dermatology | Digestive, Oral, and Skin Physiology | Emergency Medicine | Internal Medicine | Medical Pharmacology | Radiology | Surgery
Mitomycin C (MMC) is a common chemotherapeutic agent used to treat a variety of solid tumors. Cutaneous adverse events are rare, but MMC is a known vesicant reported to cause tissue necrosis and sloughing, erythema, and ulceration if incorrectly infused into the subcutaneous tissue. Definitive treatment of extravasation injuries due to MMC depends on the severity of the cutaneous manifestation, which includes stopping the infusion, removing the catheter, or possible debridement.
We present the case of a 70-year-old female with extensive soft-tissue injury secondary to extravasation of MMC that required hospital admission and surgical intervention to remove the implantable venous access device.
Extravasation injuries caused by vesicant drugs, such as MMC, often present as local skin irritation and inflammation. MMC extravasation may present a wide range of skin and soft tissue manifestations, ranging from erythema to ulcerations to necrosis. This rare but potentially detrimental complication of chemotherapy infusions should be recognized in cancer patients.
Chung, Johnathon; Walterscheid, Brooke; Lopez-Vera, Jose; Rashid, Hytham; and Liang, Mike K.
"Accidental Extravasation of Mitomycin C into the Subcutaneous Tissue,"
HCA Healthcare Journal of Medicine: Vol. 4:
2, Article 19.
Available at: https://scholarlycommons.hcahealthcare.com/hcahealthcarejournal/vol4/iss2/19